Ohio, 2003

Flooding in Ohio, June 13 to 14, 2003

June 13 to 14, 2003 · NWS CLE · 2 events in 2 counties and zones

Thunderstorms producing locally heavy rains moved across Mahoning and Trumbull Counties and caused some urban and lowland flooding. Rainfall rates of one to two inches per hour were reported with the stronger storms.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Thunderstorms producing locally heavy rains moved across Mahoning and Trumbull Counties and caused some urban and lowland flooding. Rainfall rates of one to two inches per hour were reported with the stronger storms. Several roads were temporarily closed because of flooding. Basement flooding was reported at several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 13, 8:46 PM EST, 59 minutes earlier.

Area forecast discussion, Jun 13, 8:46 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
946 PM EDT FRI JUN 13 2003

AREA OF PRECIP CONTG TO DRFT E AND N ACRS THE FA THIS EVE.  SUM DCRS
IN INTENSITY AND COV HAS BEEN NOTED PAST COUPLE OF HRS.  TEMPS ALSO
ON TRACK AND PLANNING NO UPDT ATTM.

.CLE...
OH...NONE.
PA...NONE.

KUBINA
Hazardous weather outlook, Jun 13, 7:26 AM EST, 14 hours 19 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-131430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
826 AM EDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A
PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A THREAT OF FLOODING OVER MAINLY NORTH CENTRAL AND
NORTHEAST OHIO...AS WELL AS NORTHWEST PENNSYLVANIA THIS AFTERNOON
AND TONIGHT.  LOW PRESSURE OVER ILLINOIS WILL INTERACT WITH A
STATIONARY FRONT ACROSS NORTHERN OHIO TO PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS THE REGION.  THIS COMBINED WITH RAINFALL FROM
YESTERDAY MAY CAUSE LOCALLIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 13, 7:13 PM EST, 2 hours 32 minutes before
OHZ003-006>009-017>019-027>030-036-037-047-140315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
813 PM EDT FRI JUN 13 2003

...LOCALLY HEAVY RAINFALL CAN BE EXPECTED THIS EVENING...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY EAST ACROSS
THE AREA THIS EVENING.  TORRENTIAL DOWNPOURS ARE LIKELY AND RAINFALL
RATES COULD APPROACH TWO INCHES PER HOUR WITH THE STRONGER STORMS.
RAINFALL TOTALS OF GREATER THAN THREE INCHES ARE POSSIBLE
OVERNIGHT.

PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS IS
LIKELY THIS EVENING.  RAPID RISES IN SMALL STREAMS AND CREEKS ARE
ALSO LIKELY.  VISIBILITIES WILL BE GREATLY REDUCED AT TIMES
AND MOTORISTS ARE URGED TO USE EXTREME CAUTION IF TRAVELING TONIGHT.
NEVER DRIVE INTO STANDING WATER.

KUBINA
Special weather statement, Jun 13, 8:00 PM EST, 1 hour 45 minutes before
OHZ010>013-020>022-031-032-038-140400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
900 PM EDT FRI JUN 13 2003

...LOCALLY HEAVY RAINFALL CAN BE EXPECTED THIS EVENING...

SHOWERS AND THUNDERSTORMS WILL EXPAND OVER THE AREA THROUGH
MIDNIGHT.  TORRENTIAL DOWNPOURS ARE LIKELY AND RAINFALL RATES COULD
APPROACH TWO INCHES PER HOUR WITH THE STRONGER STORMS.  SMALL HAIL IS
ALSO POSSIBLE.  RAINFALL TOTALS OVERNIGHT COULD BE AS HIGH AS THREE
INCHES.

SHOWERS AND THUNDERSTORMS WILL MOVE INTO AKRON AND CANTON BY
10 PM AND INTO THE CLEVELAND AREA BETWEEN 11 PM AND MIDNIGHT.

PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS IS
LIKELY THIS EVENING.  RAPID RISES IN SMALL STREAMS AND CREEKS ARE
ALSO LIKELY.  VISIBILITIES WILL BE GREATLY REDUCED AT TIMES
AND MOTORISTS ARE URGED TO USE EXTREME CAUTION IF TRAVELING TONIGHT.
NEVER DRIVE INTO STANDING WATER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Mahoning

When
June 13, 9:45 PM EST to June 14, 12:00 AM EST
Where
Mahoning forecast zone
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
41.015, -80.776 (the zone’s center; the record gives no point)

Flood, Trumbull

When
June 13, 9:45 PM EST to June 14, 12:00 AM EST
Where
Trumbull forecast zone
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -80.761 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364390, 5364391.